Toxic Shock Syndrome, or T-S-S, is a disease involving a certain type of staphylococcal (staff-il-oh-COCK-ul) bacteria, which is thought to enter the bloodstream and release toxins. Though rare, when it does occur, the disease can sometimes be fatal. Toxic shock syndrome was widely publicized during the early 1980's, because of an epidemic among women using super-absorbent tampons. It's believed that tampons encourage growth of this bacteria, by blocking the natural flow of blood. T-S-S may also occur with infected wounds, surgery, or other staphylococcal infections, but this is less common. Women who use tampons exclusively during menstruation are considered to be at the highest risk. In addition to collecting bacteria, tampons may also cause small scratches on vaginal walls, allowing bacteria to enter the bloodstream. Symptoms of toxic shock include a sudden high fever, severe vomiting and diarrhea, aching muscles, and a sunburn-like rash. The syndrome may progress rapidly, with skin peeling in layers from the palms and soles of the feet. Women can reduce the risk of toxic shock by avoiding super-absorbent tampons, changing tampons at least every six to eight hours, and alternating tampon use with sanitary pads. To minimize scratching, use tampons with no applicator, or a cardboard applicator. If the vagina is dry, try a water-soluble lubricant to make insertion easier. For more information on toxic shock syndrome, consult a health care professional.